Alert archive / Florida / Special Marine Warnings in 2017

Special Marine Warning 252, NWS Miami, FL

September 9, 2017

NWS Miami, FL issued this special marine warning at Sep 9, 2017, 7:16 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2017, 7:16 PM EDT (23:16 UTC)
Expired
Sep 9, 2017, 8:15 PM EDT
In force
59 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 100 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1745 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1745 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WHUS52 KMFL 092316
SMWMFL
AMZ630-651-671-100015-
/O.NEW.KMFL.MA.W.0252.170909T2316Z-170910T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MIAMI FL
716 PM EDT SAT SEP 9 2017

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  BISCAYNE BAY...
  COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM...
  WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
  EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS...

* UNTIL 815 PM EDT

* AT 716 PM EDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
  WATERSPOUTS WERE LOCATED 18 NM EAST OF TRIUMPH REEF...MOVING WEST 
  AT 45 KNOTS.

  HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...WATERSPOUTS CAN QUICKLY FORM AND CAPSIZE BOATS...DAMAGE 
           VESSELS AND CREATE SUDDENLY HIGHER WAVES. MAKE SURE ALL 
           ON BOARD ARE IN A SECURE LOCATION AND WEARING LIFE 
           JACKETS.  EXPECT WIND GUSTS IN EXCESS OF 34 
           KNOTS...SUDDENLY HIGHER WAVES...FREQUENT LIGHTNING AND 
           HEAVY DOWNPOURS. MAKE SURE ALL ON BOARD ARE WEARING LIFE 
           JACKETS. 

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR SOUTHEASTERN
FLORIDA.

LAT...LON 2550 7917 2546 7918 2541 7918 2535 7919
      2553 8021 2578 8011 2557 7916
TIME...MOT...LOC 2316Z 103DEG 43KT 2555 7979 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

IRL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Sep 9, 3:55 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 9, 3:55 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Miami FL
355 PM EDT Sat Sep 9 2017

...IRMA COULD BRING CATASTROPHIC STORM SURGE AND DEVASTATING MAJOR
HURRICANE FORCE WINDS TO THE SOUTHWEST FLORIDA COAST...

.DISCUSSION...
The center of Hurricane Irma has emerged over the waters off the
northern coast of Cuba today. Outer bands of the storm have
produced strong wind gusts. The tropical storm sustained winds
continue to near the region, already creeping into the waters off
South Florida. Conditions will continue to deteriorate through the
afternoon and evening.

This morning, an area of wind shear permitted the development of
rotating cells within a few bands of convection which led to the
Tornado Watch and several Tornado Warnings being issued. We've
entered a patch of subsidence midday here into the early
afternoon. The watch lasts until midnight local time and
additional tornadic activity is possible later this evening into
the overnight once the shear and convection returns.

Here are a few key messages with Hurricane Irma:

1. Irma is expected to make landfall in Florida as an extremely
dangerous major hurricane, bringing life-threatening wind impacts
to much of the state regardless of the exact track of the center.
Wind hazards from Irma are also expected to spread northward along
the coast of Georgia and South Carolina where a Hurricane Watch
has been issued.

2. There is an imminent danger of life-threatening storm surge
flooding in portions of central and southern Florida, including the
Florida Keys, where a Storm Surge Warning is in effect. The threat
of catastrophic storm surge flooding is highest along the southwest
coast of Florida, where 10 to 15 feet of inundation above ground
level is expected. This is a life-threatening situation and everyone
in these areas should immediately follow any evacuation instructions
from local officials.

3. Irma is expected to produce very heavy rain and inland
flooding. Total rain accumulations of 10 to 20 inches, with
isolated amounts of between 20 and 25 inches, are expected over
the Florida Keys, the Florida peninsula, and southeast Georgia
from Saturday through Monday. Significant river flooding is
possible in these areas. Early next week Irma will also bring
periods of heavy rain to much of the southeast United States where
an average of 2 to 6 inches is forecast, with isolated higher
amounts, from North and South Carolina to Tennessee and eastern
Alabama. This includes some mountainous areas which are more prone
to flash flooding. Residents throughout the southeast states
should remain aware of the flood threat and stay tuned to
forecasts and warnings.

&&

.MARINE...
Marine conditions will continue to deteriorate with the approach
of Hurricane Irma. There is a potential for waterspouts through
Sunday ahead of Irma's arrival. At this time, Hurricane Warnings
are in effect for coastal waters of South Florida. Expect seas to
quickly build through the afternoon and into Sunday.

&&

.PREV DISCUSSION... /issued 153 PM EDT Sat Sep 9 2017/

AVIATION...
Several broken bands of convection will continue to spread
northward across the southern FL peninsula this aftn preceding the
arrival of Hurricane Irma. Based on latest radar data, this
activity appears as if it will remain scattered and we will
continue to only mention VCTS at this point. Precip will become
widespread from south-to-north this evening, with shra indicated
as prevailing weather condition thru end of TAF period. Cigs will
likely remain in the MVFR range throughout the event, but should
fall to arnd 1500 ft at the onset of more widespread rainfall. Sfc
winds in the 20G30 kt range will gradually increase to 50G60 kts
by tomorrow morning.

DD

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  81  88  81  90 /  90  90  90  50
Fort Lauderdale  82  86  80  89 /  90  90  80  50
Miami            81  86  81  89 /  90  90  80  60
Naples           78  83  81  86 /  90  90  90  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday evening for FLZ068>075-168-172>174.

     Hurricane Warning for FLZ063-066>075-168-172>174.

     Flash Flood Watch through Monday evening for FLZ066-067.

     Flash Flood Watch through Monday evening for FLZ063.

AM...Hurricane Warning for AMZ610-630-650-651-670-671.

GM...Hurricane Warning for GMZ656-657-676.

&&

DISCUSSION...02/RAG
MARINE...02/RAG
Hazardous weather outlook, Sep 9, 3:11 AM EDT, 16 hours 5 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
311 AM EDT Sat Sep 9 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
091915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
311 AM EDT Sat Sep 9 2017

...HURRICANE WARNING...
...STORM SURGE WARNING COASTAL AREAS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

See weather.gov/srh.tropical?office=mfl#hti

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

See weather.gov/srh.tropical?office=mfl#hti

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Sep 9, 1:22 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
122 PM EDT SAT SEP 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TROPICAL STORM   8 SSE KEY BISCAYNE      25.59N  80.10W
09/09/2017                   AMZ651             FL   C-MAN STATION

            FOWEY ROCKS RECORDED A SUSTAINED WIND OF 45 MPH WITH
            GUSTS UP TO 68 MPH. THIS STATION IS AN ELEVATED SITE.

&&

EVENT NUMBER MFL1700377

CWC
Local storm report, Sep 9, 1:30 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
130 PM EDT SAT SEP 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TROPICAL STORM   1 ESE MIAMI INTERNATION 25.79N  80.27W
09/09/2017                   MIAMI-DADE         FL   MESONET

            A WIND GUST OF 75 MPH WAS RECORDED AT THE MIAMI
            INTERNATIONAL AIRPORT SOUTH TERMINAL SITE.

&&

EVENT NUMBER MFL1700378

CWC
Local storm report, Sep 9, 1:31 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
131 PM EDT SAT SEP 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TROPICAL STORM   1 ESE MIAMI INTERNATION 25.79N  80.27W
09/09/2017                   MIAMI-DADE         FL   MESONET

            A WIND GUST OF 75 MPH WAS RECORDED AT THE MIAMI
            INTERNATIONAL AIRPORT SOUTH TERMINAL SITE. THIS IS AN
            ELEVATED SITE AT 95 FEET.

&&

CORRECTED REMARKS

EVENT NUMBER MFL1700378

CWC
Local storm report, Sep 9, 5:23 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
523 PM EDT SAT SEP 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TROPICAL STORM   1 NNW DANIA BEACH       26.07N 80.15W
09/09/2017                   BROWARD            FL   ASOS

            A WIND GUST OF 70 MPH WAS RECORDED AT THE
            FT. LAUDERDALE INTERNATIONAL AIRPORT WITH A
            SUSTAINED WIND OF 47 MPH ASSOCIATED WITH A
            RAINBAND FROM HURRICANE IRMA.

&&
Local storm report, Sep 9, 6:47 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
647 PM EDT SAT SEP 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          1 SE WILTON MANORS      26.15N  80.12W
09/09/2017                   BROWARD            FL   AMATEUR RADIO

            A TORNADO WAS REPORTED BY A HAM RADIO OPERATOR IN
            OAKLAND PARK AT 638 PM EDT

&&

EVENT NUMBER MFL1700379

KELLY
Local storm report, Sep 9, 7:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
713 PM EDT SAT SEP 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     WATER SPOUT      1 E FORT LAUDERDALE BEA 26.13N  80.09W
09/09/2017                   AMZ651             FL   SOCIAL MEDIA

            MULTIPLE REPORTS AND VIDEOS OF WATERSPOUT OFFSHORE FORT
            LAUDERDALE BEACH THAT CAME ASHORE.

&&

EVENT NUMBER MFL1700380

KELLY

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:32 AM EDTSpecial Weather StatementMFLMiami-Dade58 min
Sep 9, 5:43 AM EDTSpecial Weather StatementMFLMiami-Dade47 min
Sep 9, 6:44 AM EDTSpecial Weather StatementMFLMiami-Dade61 min
Sep 9, 7:03 AM EDTSpecial Weather StatementMFLMiami-Dade42 min
Sep 9, 7:54 AM EDTSpecial Weather StatementMFLMonroe66 min
Sep 9, 8:55 AM EDTSpecial Weather StatementMFLMiami-Dade50 min
Sep 9, 9:16 AM EDTSpecial Weather StatementMFLCollier44 min
Sep 9, 9:17 AM EDTSpecial Weather StatementMFLMiami-Dade28 min
Sep 9, 9:23 AM EDTTornado WarningMFLMiami-Dade, Monroe9 min
Sep 9, 9:35 AM EDTSpecial Weather StatementMFLMonroe40 min
Sep 9, 9:52 AM EDTTornado WarningMFLCollier23 min
Sep 9, 10:40 AM EDTSpecial Weather StatementMFLMiami-Dade50 min
Sep 9, 10:57 AM EDTSpecial Weather StatementMFLCollier33 min
Sep 9, 11:19 AM EDTSpecial Weather StatementMFLMiami-Dade41 min
Sep 9, 11:37 AM EDTSpecial Weather StatementMFLCollier38 min
Sep 9, 12:01 PM EDTSpecial Marine WarningMFL14 min
Sep 9, 12:04 PM EDTSpecial Weather StatementMFLMiami-Dade26 min
Sep 9, 12:05 PM EDTSpecial Weather StatementMFLCollier55 min
Sep 9, 12:08 PM EDTTornado WarningMFLCollier22 min
Sep 9, 12:22 PM EDTTornado WarningMFLCollier23 min
Sep 9, 12:24 PM EDTSpecial Marine WarningMFL36 min
Sep 9, 12:36 PM EDTSpecial Weather StatementMFLMiami-Dade39 min
Sep 9, 4:13 PM EDTSpecial Marine WarningMFL32 min
Sep 9, 4:43 PM EDTSpecial Marine WarningMFL47 min
Sep 9, 4:46 PM EDTTornado WarningMFLBroward29 min
Sep 9, 4:48 PM EDTTornado WarningMFLCollier27 min
Sep 9, 5:34 PM EDTSpecial Marine WarningMFL26 min
Sep 9, 5:58 PM EDTSpecial Marine WarningMFL32 min
Sep 9, 6:16 PM EDTSpecial Marine WarningMFL29 min
Sep 9, 6:18 PM EDTSpecial Marine WarningMFL27 min
Sep 9, 6:22 PM EDTTornado WarningMFLBroward, Palm Beach38 min
Sep 9, 6:30 PM EDTTornado WarningMFLBroward30 min
Sep 9, 6:32 PM EDTSpecial Marine WarningMFL43 min
Sep 9, 6:38 PM EDTSpecial Marine WarningMFL37 min
Sep 9, 6:43 PM EDTSpecial Marine WarningMFL47 min
Sep 9, 6:54 PM EDTTornado WarningMFLHendry, Palm Beach36 min
Sep 9, 6:59 PM EDTTornado WarningMFLBroward31 min
Sep 9, 7:02 PM EDTTornado WarningMFLMiami-Dade13 min
Sep 9, 7:12 PM EDTTornado WarningMFLPalm Beach48 min
Sep 9, 7:13 PM EDTSpecial Marine WarningMFL47 min
Sep 9, 7:24 PM EDTSpecial Marine WarningMFL51 min
Sep 9, 7:27 PM EDTTornado WarningMFLBroward33 min
Sep 9, 7:29 PM EDTTornado WarningMFLMiami-Dade26 min
Sep 9, 7:52 PM EDTTornado WarningMFLBroward, Miami-Dade23 min

Nearby

Special Marine Warnings in Florida, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.